Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 147, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 14, 2011, 1:27 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2011, 1:27 PM MST (20:27 UTC)
- Expired
- Sep 14, 2011, 2:15 PM MST
- In force
- 48 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 27 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
718
WUUS55 KTWC 142027
SVRTWC
AZC003-019-023-142115-
/O.NEW.KTWC.SV.W.0147.110914T2027Z-110914T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
127 PM MST WED SEP 14 2011
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
NORTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 215 PM MST
* AT 124 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF BENSON...OR 33 MILES NORTH OF SIERRA VISTA...AND
MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3226 11045 3208 11015 3179 11010 3157 11052
3202 11055
TIME...MOT...LOC 2027Z 224DEG 16KT 3203 11039
$$
CS2 follow-up statements
008
WWUS55 KTWC 142047
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
147 PM MST WED SEP 14 2011
AZC003-019-023-142115-
/O.CON.KTWC.SV.W.0147.000000T0000Z-110914T2115Z/
COCHISE AZ-SANTA CRUZ AZ-PIMA AZ-
147 PM MST WED SEP 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR EXTREME EAST CENTRAL PIMA...NORTHEASTERN SANTA CRUZ AND WEST
CENTRAL COCHISE COUNTIES...
AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES NORTH OF BENSON...OR 32 MILES WEST OF WILLCOX...
MOVING NORTHEAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3226 11045 3208 11015 3179 11010 3157 11052
3202 11055
TIME...MOT...LOC 2047Z 224DEG 16KT 3209 11032
$$
CS995
WWUS55 KTWC 142115
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED SEP 14 2011
AZC003-019-023-142125-
/O.EXP.KTWC.SV.W.0147.000000T0000Z-110914T2115Z/
COCHISE AZ-SANTA CRUZ AZ-PIMA AZ-
215 PM MST WED SEP 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL PIMA...
NORTHEASTERN SANTA CRUZ AND WEST CENTRAL COCHISE COUNTIES HAS
EXPIRED...
LAT...LON 3226 11045 3208 11015 3179 11010 3157 11052
3202 11055
TIME...MOT...LOC 2047Z 224DEG 16KT 3209 11032
$$
CSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:25 AM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Sep 14, 9:25 AM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 925 AM MST WED SEP 14 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS NORTHWESTERN ARIZONA WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA THROUGH THIS EVENING. THE LOW PRESSURE SYSTEM WILL WEAKEN THURSDAY WITH THUNDERSTORMS CONFINED MAINLY TO NEAR THE HIGHER TERRAIN. DRY CONDITIONS ARE THEN EXPECTED THIS WEEKEND AND EARLY NEXT WEEK. && .DISCUSSION...KEMX WSR-88D DETECTED ISOLATED 30-50 DBZ ECHOES MOVING NEWD ACROSS NRN GREENLEE/GRAHAM/COCHISE COUNTIES EAST OF TUCSON AT 1620Z. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. VISIBLE SATELLITE IMAGERY INDICATED CLEAR SKIES ACROSS WRN PIMA COUNTY AND SCATTERED-BROKEN MOSTLY CUMULOFORM CLOUDS ELSEWHERE. DEWPOINTS VALID 16Z RANGED FROM THE UPPER 50S-LOWER 60S F AND THESE TEMPS WERE NEARLY IDENTICAL TO 24 HOURS AGO. SURFACE TEMPS VALID 16Z WERE ALSO NEARLY IDENTICAL TO THIS TIME TUE MORNING. 14/12Z KTWC SOUNDING PRECIP WATER VALUE WAS NEAR 1.35 INCHES. LIFTED INDEX WAS MINUS 6 AND MLCAPE YIELDED 650-700 J/KG. 14/12Z UPPER AIR PLOTS INDICATED LOW PRESSURE CENTERED IN THE VICINITY OF LAS VEGAS NV WITH RIDGE OVER THE PACIFIC NW. LIGHT-MODERATE GENERALLY SWLY FLOW PREVAILED OVER SE AZ. UPPER LOW OVER FAR NWRN AZ PROGGED VIA THE 14/00Z GFS/ECMWF TO WEAKEN AND SLOWLY LIFT NEWD INTO SRN UTAH THUR. SUFFICIENT MOISTURE ACROSS SE AZ TO MERIT CHANCE-CATEGORY POPS FROM TUCSON EWD/SWD INTO THIS EVENING...AND SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS WRN SECTIONS. MAIN CONCERN ASSOCIATED WITH TSTMS INTO THIS EVENING WILL BE THE POTENTIAL FOR STRONG AND GUSTY WINDS AS WELL AS LOCALLY HEAVY RAINFALL. BULK OF CONVECTIVE ACTIVITY TO DECREASE IN COVERAGE LATE TONIGHT. SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND TSTMS THUR FROM TUCSON EWD/SWD. STILL A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND TSTMS FRI MAINLY NEAR THE HIGHER TERRAIN EAST OF TUCSON. 14/00Z GFS/ECMWF CONTINUE TO DEPICT MARKEDLY DRIER AIR TO SPREAD ACROSS THE AREA SAT-TUE. THUS...PRECIP-FREE CONDITIONS TO OCCUR THIS WEEKEND AND EARLY NEXT WEEK. HIGH TEMPS TODAY-FRI TO AVERAGE ABOUT 5-8 DEGS F BELOW CLIMO. 1-2 DEGS F OF DAILY WARMING TO THEN OCCUR SAT-TUE. && .AVIATION...ISOLD-SCT TSRA/SHRA THRU 06Z THURSDAY THEN TSRA/SHRA TO DECREASE IN COVERAGE 06Z-12Z THURSDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS AT 8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 12Z THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALLY HEAVY RAINFALL. A DRYING TREND WILL BEGIN THURSDAY AND CONTINUE INTO EARLY NEXT WEEK. THUNDERSTORMS WILL BE LIMITED TO THE HIGHER TERRAIN EAST OF TUCSON THURSDAY AND FRIDAY...THEN DRY CONDITIONS ARE FORECAST SATURDAY THROUGH TUESDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 14, 8:01 AM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 801 AM MST WED SEP 14 2011 AZZ510>515-150615- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 801 AM MST WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THURSDAY...AND A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FRIDAY. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH TUESDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ503>509-150615- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- 801 AM MST WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THURSDAY. THEREAFTER...DRY CONDITIONS ARE EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-150615- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- 801 AM MST WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY CONDITIONS WILL PREVAIL THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 14, 11:30 AM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1130 AM MST WED SEP 14 2011 AZZ503-507-513-141915- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 1130 AM MST WED SEP 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND WESTERN COCHISE COUNTIES UNTIL 1215 PM MST... AT 1124 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HUACHUCA CITY...OR 11 MILES WEST OF SIERRA VISTA...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...HUACHUCA CITY...FORT HUACHUCA...WHETSTONE...CHARLESTON AND FAIRBANK. LAT...LON 3189 11026 3158 11008 3143 11050 3156 11065 TIME...MOT...LOC 1830Z 236DEG 27KT 3159 11044 CS
Local storm report, Sep 14, 11:54 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1154 AM MST WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL CANELO 31.54N 110.51W
09/14/2011 M0.75 INCH SANTA CRUZ AZ TRAINED SPOTTER
PHX SPOTTER MAA10057 CALLED IN .75INCH HAIL... HEAVY
RAIN AND STREET FLOODING ON HIGHWAY 83 NEAR CANELO
&&
EVENT NUMBER TWC1100116
RMFLocal storm report, Sep 14, 12:40 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL BENSON 31.96N 110.30W
09/14/2011 E0.75 INCH COCHISE AZ LAW ENFORCEMENT
&&
EVENT NUMBER TWC1100117
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 5:14 PM MST | Areal Flood Advisory | TWC | Cochise | 91 min |
| Sep 13, 5:48 PM MST | Dust Storm Warning | TWC | Pinal | 12 min |
| Sep 13, 6:49 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Sep 13, 6:59 PM MST | Flash Flood Warning | TWC | Cochise | 91 min |
| Sep 13, 7:34 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 3 hr |
| Sep 14, 11:30 AM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Sep 14, 12:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 59 min |
| Sep 14, 1:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 60 min |
| Sep 14, 1:54 PM MST | Severe Thunderstorm Warning | TWC | Pima | 23 min |
| Sep 14, 2:15 PM MST | Severe Thunderstorm Warning | TWC | Graham | 60 min |
| Sep 14, 4:18 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 27 min |
| Sep 14, 4:36 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 114 min |
| Sep 14, 4:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 47 min |
| Sep 14, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.